Alabama, 2015

Hail and Damaging Wind in Alabama, August 21, 2015

August 21, 2015 · NWS TAE · 3 events in 3 counties and zones

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 21, 1:58 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 1:58 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT FRI AUG 21 2015

.Near Term [Through Tonight]...
Scattered afternoon storms are likely to dissipate quickly after
sunset this evening. Prior to sunset, a couple of stronger storms
remain possible given steeper than average mid-level lapse rates
and CAPE values around 3000 j/kg. The highest coverage of storms
this afternoon is still expected to be across the western part of
the forecast area. Overnight lows in the mid to upper 70s are
expected.

.Short Term [Saturday Through Sunday Night]...
Upper ridge centered over the Gulf of Mexico will limit rain
chances and push temperatures into the upper 90s on Saturday.
Dewpoints in the lower to mid 70s will push heat index values to
near Heat Advisory levels during the afternoon. The upper ridge
will weaken on Sunday as a weak trough digs into the southeastern
states. Temperatures will remain hot, but there should be a few
more afternoon thunderstorms around than on Saturday.

.Long Term [Monday Through Friday]...
For much of the extended period, an upper trough is forecast to be
in place along the eastern seaboard, with a front dropping into
the forecast area late Monday before stalling on Tuesday. This
boundary is expected to roughly bisect the area keeping higher
rain chances over the eastern half and lower rain chances over the
western half.

&&

.Aviation...
[Through 18Z Saturday] Mainly VFR conditions are expected outside
of scattered afternoon storms. A brief period of MVFR conditions
is possible around dawn.

&&

.Marine...
High pressure over the waters will keep winds and seas low into
next week.

&&

.Fire Weather...
With high pressure in place, dispersions will be low through
Saturday. Hot, humid summertime conditions will persist through
the period.

&&

.Hydrology...
Rain chances will be on the decline into the weekend. Drier
conditions from Saturday and into much of next week will prevent
any flood concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  98  75  96  74 /  20  30  10  40  20
Panama City   79  92  78  92  77 /  10  20  10  30  20
Dothan        75  95  75  95  74 /  20  30  10  40  20
Albany        76  96  75  95  74 /  10  30  20  40  20
Valdosta      76  97  75  96  73 /  20  30  20  40  20
Cross City    77  97  75  94  74 /  10  30  20  40  20
Apalachicola  78  94  78  93  77 /  10  20  10  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...CAMP/GODSEY

In the hours before

Special weather statement, Aug 21, 2:19 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT FRI AUG 21 2015

FLZ026-212100-
LIBERTY FL-
419 PM EDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 500
PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BLOUNTSTOWN...MOVING NORTH
AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. WINDS
MAY GUST AHEAD OF RAIN AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ORANGE...CLIO...JENSEN PLACE...LEWIS...WOODS...VILAS...NIXON
GARDEN...TELOGIA...CENTRAL CITY...RED HILL AND ESTIFFANULGA.

LAT...LON 3019 8509 3024 8508 3026 8506 3030 8506
      3031 8503 3032 8505 3034 8505 3037 8504
      3039 8501 3040 8503 3035 8469 3033 8472
      3032 8470 3029 8473 3027 8474 3025 8472
      3014 8475
TIME...MOT...LOC 2018Z 188DEG 6KT 3023 8494

08-LAMERS

The radar

The Ft Rucker radar (KEOX), 40 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coffee

When
August 21, 4:39 PM CST
Where
Coffee County, 3 mi NNW of Enterprise
Measured
0.88 in hail
Reported by
Public
Coordinates
31.360, -85.859

Dime to nickel size hail was reported between New Brockton and Enterprise with large tree limbs also blown down.

Thunderstorm Wind, Dale

When
August 21, 5:40 PM CST
Where
Dale County, 1.34 mi NNE of Midland City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.326, -85.478

Power lines were blown down along Highway 134. This was confirmed with a picture from a spotter.

Hail, Houston

When
August 21, 5:48 PM CST
Where
Houston County, 1.59 mi ENE of Kelly Springs
Measured
1 in hail
Reported by
Public
Coordinates
31.279, -85.425

Hail was estimated a quarter size near the Dale-Houston county border just into Houston county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600250, 600262, 600263.